Hail, Winneshiek
- When
- May 20, 7:30 PM CST
- Where
- Winneshiek County, 2.94 mi SSE of Nordness
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.190, -91.760
One inch was reported north of Ossian.
Thunderstorms developed across northeast Iowa during the evening of May 20th ahead of a cold front that was approaching from the west. An isolated severe thunderstorm produced large hail near Ossian (Winneshiek County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms developed across northeast Iowa during the evening of May 20th ahead of a cold front that was approaching from the west. An isolated severe thunderstorm produced large hail near Ossian (Winneshiek County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 20, 5:08 PM CST, 2 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 608 PM CDT MON MAY 20 2013 .SHORT TERM...(TONIGHT THROUGH TUESDAY) ISSUED AT 325 PM CDT MON MAY 20 2013 SURFACE MAP THIS AFTERNOON HAS A DEEP 995MB LOW OVER NORTHEAST SD WITH A COLD FRONT/OCCLUSION EXTENDING SOUTHEAST OUT OF THE LOW INTO CENTRAL MN/WI. DEW POINT ANALYSIS SHOWS DRIER AIR HAS PUSHED INTO THE AREA TODAY BEHIND THE COLD FRONT. VIS SATELLITE SHOWING GROWING CUMULUS FIELD GROWING ACROSS THE AREA...WITH LAPS INDICATING 0-1KM MLCAPE ONLY AROUND 500J/KG AT THIS TIME. MEANWHILE...WATER VAPOR IMAGERY/RAP H3 ANALYSIS SHOWING A JET MAX LIFTING NORTHEAST OUT OF KS TOWARD THE AREA. THIS FEATURE IS EXPECTED TO INTERACT WITH A DRYLINE MOVING NORTHEAST OUT OF NEB THIS EVENING FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. RAP13 SHOWS 0-1KM CAPE INCREASING INTO THE 1300J/KG BY 03Z ALONG WITH AMPLE 0-3KM BULK SHEAR IN THE 35-40KT RANGE. APPEAR STAGE IS SET FOR ANOTHER SEVERE THREAT WITH DAMAGING WIND AND LARGE HAIL BEING THE MAIN THREAT. TORNADO THREAT APPEARS SLIGHTLY DIMINISHED AT THIS POINT DUE TO HIGHER LIFTED CONDENSATION LEVELS/LCLS. LOOKING FOR THE CONVECTION TO WANE AFTER MIDNIGHT AS THE BOUNDARY AND MOISTURE TRANSPORT MOVES NORTHEAST OUT OF THE AREA. FOR TUESDAY...EXPECTING SLIGHTLY DRIER AIR TO OVERSPREAD MUCH OF THE AREA IN DRY SLOT OF THE LOW AS IT MOVES THROUGH SOUTHERN MN. FAIRLY STEEP LAPSE RATES WILL BE IN PLACE...HOWEVER WITH NO DEFINITE BOUNDARY TO FOCUS CONVECTION...WENT WITH LOWER-END CONVECTION PROBABILITIES SOUTHWEST OF I-94 WITH HIGHER POPS NORTHEAST OF THIS. OTHERWISE...PLAN ON COOLER BUT NEAR NORMAL HIGH TEMPERATURES IN THE 70S. .LONG TERM...(TUESDAY NIGHT THROUGH MEMORIAL DAY) ISSUED AT 325 PM CDT MON MAY 20 2013 A BREAK IN THE ACTION IS EXPECTED TUESDAY NIGHT AS THE DRY SLOT OF THE LOW CONTINUES TO WORK NORTHEAST THROUGH THE AREA AND DEFORMATION SHRA/TS ACTIVITY REMAINS NORTHWEST. FOR WEDNESDAY...LOOK FOR THE LOW TO SLIP EAST TOWARD SOUTHERN LAKE MICHIGAN WITH THE DEFORMATION SHRA/ISOLATED THUNDER WORKING SOUTHEAST ACROSS THE AREA. WITH THE DYNAMIC COOLING OF THE UPPER LOW/CLOUDS/PRECIPITATION...PLAN ON HIGHS ONLY IN THE 60S. SHOWER CHANCES STAY IN THE FORECAST THROUGH WEDNESDAY NIGHT/THURSDAY MORNING AS THE LOW SLOWLY MOVES EAST INTO THE GREAT LAKES REGION. FOR THURSDAY NIGHT/FRIDAY...APPEARS MUCH DRIER AIR WILL ADVECT INTO THE AREA ON NORTH/NORTHEAST WINDS FROM HIGH PRESSURE OVER ONTARIO CANADA. HIGHS COOL TREND CONTINUES THURSDAY/FRIDAY WITH READINGS TOPPING OFF IN THE 60S. SHOWER AND THUNDERSTORMS EXPECTED TO RE-ENTER THE PICTURE FRIDAY NIGHT AND THEN LAST INTO SATURDAY AS A MID-LEVEL TROUGH OF LOW PRESSURE MOVES THROUGH THE NORTHERN PLAINS INTO IA. APPEARS HIGHEST PROBABILITY RAIN CHANCES REMAIN SOUTHWEST OF I-94 WITH DRIER SOUTHEAST OUTFLOW OUT OF HIGH PRESSURE DROPPING INTO THE GREAT LAKES REGION. RAIN CHANCES GET A LITTLE IFFY THROUGH THE REMAINDER OF THE WEEKEND WITH THAT WEAK MID-LEVEL WAVE SKIMMING SOUTH OF THE AREA AND HIGH PRESSURE REMAINING OVER ONTARIO/GREAT LAKES REGION. ONE THING LOOKS SURE THOUGH...AND THAT COOLER THAN NORMAL TEMPERATURES WITH HIGHS SATURDAY AND SUNDAY REMAINING IN THE 60S...WARMING SLIGHTLY INTO THE MID 60S/LOWER 70S FOR MEMORIAL DAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING) ISSUED AT 607 PM CDT MON MAY 20 2013 ADDITIONAL CONVECTIVE ACTIVITY HAS BEEN SLOW TO DEVELOP TODAY. SOME ACTIVITY STARTING TO DEVELOP OVER WESTERN IOWA AHEAD OF THE NEXT SHORT WAVE TROUGH ROUNDING THE BASE OF THE UPPER LEVEL TROUGH. THE 22.21Z HRRR SHOWS THIS AREA OF CONVECTION WILL CONTINUE TO ENHANCE THROUGH THE EVENING MOVING NORTHEAST TOWARD THE REGION AND POSSIBLY IMPACTING THE TAF SITES AROUND 03Z FOR A 3 TO 4 HOUR PERIOD. HAVE ADJUSTED THE TIMING OF THE VCTS IN BOTH TAFS TO REFLECT THIS NEW TIMING. ONCE THIS WAVE MOVES PAST THE AREA...NOT A LOT OF ACTIVITY IS EXPECTED FOR THE REMAINDER OF THE PERIOD. THE FRONT OVER EASTERN NEBRASKA IS EXPECTED TO SWING THROUGH THE AREA EARLY TUESDAY AFTERNOON BRINGING THE WINDS AROUND TO A MORE SOUTHWEST TO WEST DIRECTION. THIS WILL REALLY LIMIT THE LOW LEVEL CONVERGENCE AND JUST EXPECTING A VFR CEILING TO BE IN PLACE AS THE UPPER LEVEL LOW DRIFTS CLOSER TO THE AREA. && .HYDROLOGY... ISSUED AT 325 PM CDT MON MAY 20 2013 WITH BETTER FOCUS FOR CONVECTION THIS EVENING BEING ALONG AND EAST OF THE MISSISSIPPI RIVER....HAVE DECIDED TO DROP THE FLOOD WATCH THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST MN/A PART OF NORTHEAST IA. HOWEVER...WILL HAVE TO REMAIN ON HIGH ALERT FOR RIVER FLOODING...PARTICULARLY ALONG THE ROOT RIVER IN SOUTHEAST MN AND THE CEDAR IN NORTHEAST WHERE RIVER FLOOD WARNINGS ARE IN EFFECT. OTHER RIVERS AND TRIBUTARIES WILL ALSO HAVE TO WATCHED ACROSS SOUTHEAST MN/NORTHEAST IA FOR RISING WITHIN BANK LEVELS FROM RECENT HEAVY RAINFALL ACTIVITY. DRYING EXPECTED FINALLY ON THURSDAY AS HIGH PRESSURE NOSES IN FROM CANADA. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DAS LONG TERM...DAS AVIATION...04 HYDROLOGY...DAS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 326 PM CDT MON MAY 20 2013 IAZ008-009-018-MNZ087-094-095-211100- FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED- 326 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .DAY ONE...TONIGHT FLOOD WARNINGS REMAIN IN EFFECT FOR RECENT HEAVY RAIN AND ON-GOING FLOODING. ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MID EVENING. ALTHOUGH THE STORMS WILL BE MORE SCATTERED THAN WEATHER ON SUNDAY... A FEW STRONGER STORMS COULD DEVELOP WITH A RISK OF HAIL... DAMAGING WIND AND BRIEF RAINFALL. ALTHOUGH A TORNADO COULD NOT BE RULED OUT...THE OVERALL RISK LOOKS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY. THE PRIMARY CONCERN WILL BE LOCALIZED FLOODING DUE TO THE RECENT HEAVY RAIN. ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY NIGHT THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN ANY SEVERE WEATHER POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED BETWEEN 5 PM AND 10 PM. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. IAZ010-011-019-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055- 061-211100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE- GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR- TREMPEALEAU-VERNON-WINNESHIEK-WINONA- 326 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP HEADING INTO THE EVENING. ALTHOUGH NOT EXPECTED TO BE AS WIDESPREAD AS SUNDAY...A FEW SEVERE STORMS ARE POSSIBLE THAT COULD PRODUCE HAIL... DAMAGING WIND AND BRIEF HEAVY RAINS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY NIGHT THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN ANY SEVERE WEATHER POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED BETWEEN 5 PM AND 10 PM. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MNZ079-086-211100- DODGE-WABASHA- 326 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS SOUTHEAST MINNESOTA. .DAY ONE...TONIGHT ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS ARE STILL POSSIBLE THROUGH MID EVENING. A MAJORITY OF THE SEVERE WEATHER WILL LIKELY STAY SOUTH AND EAST OF THE AREA...BUT A BRIEF STRONG STORM IS STILL POSSIBLE THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY. SEVERE WEATHER IS NOT ANTICIPATED WITH THESE STORMS. ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY NIGHT THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN ANY SEVERE WEATHER POTENTIAL WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY NOT BE NEEDED...BUT IF ANY STRONG STORMS ARE OBSERVED...REPORTS WOULD BE APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. BOYNE/AJ/SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
449 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND DMG 5 E WAUKON 43.27N 91.38W
05/19/2013 ALLAMAKEE IA PUBLIC
ONE TREE DOWN...TEN INCH TRUNK SNAPPED OFF
&&
AKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 741 PM CDT MON MAY 20 2013 IAZ010-019-029-210115- CHICKASAW-FAYETTE-WINNESHIEK- 741 PM CDT MON MAY 20 2013 AT 738 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER CENTRAL FAYETTE COUNTY...MOVING NORTHEAST AT 40 MPH. WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL UP TO 1/2 INCH IN DIAMETER AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG THUNDERSTORM. LOCATIONS THAT MAY BE AFFECTED INCLUDE... ST. LUCAS...ELDORADO...FESTINA...FORT ATKINSON...CALMAR...LAKE MEYER COUNTY PARK...NORDNESS AND COUNTY ROAD W 46 AND CENTENNIAL ROAD. ZT
The La Crosse radar (KARX), 84 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
1 hail. Local standard time, as filed.
One inch was reported north of Ossian.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448874.